Wyoming, 2006

High Wind in Wyoming, December 13 to 14, 2006

December 13 to 14, 2006 · NWS CYS · 4 events in 4 counties and zones

Strong winds blew over portions of southeast Wyoming, blowing over some tractor-trailer trucks on area interstate highways.

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds blew over portions of southeast Wyoming, blowing over some tractor-trailer trucks on area interstate highways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 12, 8:53 PM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Dec 12, 8:53 PM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
853 PM MST TUE DEC 12 2006

.DISCUSSION...SURFACE WINDS HAVE SLOWLY DIMINISHED EARLY THIS
EVENING AND THE LESS HOWLING CONDITIONS SHOULD CONTINUE THROUGH AT
LEAST MID MORNING ON WEDNESDAY.  A SHORTWAVE RIDGE ALOFT WILL MOVE
OVER THE CWA DURING THAT TIME...RELAXING GRADIENTS AND WINDS ALOFT.
IN A RECENT FORECAST UPDATE HAVE FINE TUNED THE WINDS AND CLOUDS AND
BUMPED UP MINIMUM TEMPERATURES FOR TONIGHT.  MAIN WEATHER WILL BE
THE STRONG WINDS AND OROGRAPHIC MOUNTAIN SNOW WEDNESDAY AFTERNOON
THROUGH THURSDAY.  MODELS CONTINUE TO SHOW LARGE HEIGHT DIFFERENCES
DURING THAT TIME BETWEEN KCAG AND KCPR...MAINLY WEDNESDAY NIGHT AND
THURSDAY MORNING.  THE SURFACE PRESSURE GRADIENT AND WINDS ALOFT
ALSO INCREASE DURING THAT TIME.  THE 00Z MODELS SHOW 50 TO 55 KNOTS
AT 700 MB OVER THE CWA CENTERED AROUND WENDESDAY NIGHT AND THAT AREA
BEING IN THE RIGHT EXIT REGION OF A STRONG 300 MB JET AS WELL DURING
THAT TIME.  BASED ON THE 00Z MODEL RUNS WILL GO AHEAD AND UPGRADE
THE HIGH WIND WATCH TO A HIGH WIND WARNING FOR MAINLY AREAS NEAR AND
WEST OF INTERSTATE 25 BETWEEN 18Z WEDNESDAY TO 00Z FRIDAY.

&&

.PREVIOUS FORECAST (ISSUED AT 125 PM MST TUE DEC 12 2006)

SHORT TERM...TONIGHT THROUGH THURSDAY...
HAVE CANCELLED ONE HIGH WIND WARNING FOR PLATTE COUNTY AND WILL
FOLLOW UP WITH HIGH WIND WATCH FOR WEDNESDAY AFTERNOON INTO
THURSDAY FOR THE WIND CORRIDOR. LOOKS LIKE THIS PERIOD WILL BE WINDY
AND MILD. GUIDANCE SHOWS AREA BEING A LITTLE WARMER THAN THE GOING
FORECAST AND BUMPED UP THE TEMPS A FEW DEGREES. LOCAL STUDIES SHOW
GRADIENT FOR WIND CORRIDOR SUFFICIENT ENOUGH TO HOIST THE HIGH
WIND WATCH FROM 18Z TOMORROW THROUGH 12Z THURSDAY. NOT TO MUCH
THREAT OF PRECIPITATION FOR THE SHORT TERM BUT DID BRING INCLUDE
LOWER POPS FOR THE EXTREME SOUTHWEST PORTION OF THE CWA AFTER
14/00Z.

LONG TERM...THURSDAY NIGHT THROUGH TUESDAY DECEMBER 19TH.

THURSDAY NIGHT...FAST WESTERLY FLOW ALOFT PREVAILS. BASED ON PROGGED
SURFACE AND LOW LEVEL GRADIENTS...IT WILL BE WINDY FROM THE LARAMIE
RANGE WESTWARD. SCATTERED OROGRAPHIC SNOW SHOWERS EXPECTED ACROSS
THE SNOWY RANGE/SIERRA MADRES. MINIMA 10-20F ABOVE NORMAL DUE TO
WINDS AND 1000-500 MB THICKNESSES NEAR 5550 METERS.

FRIDAY...SHORTWAVE TROUGH MOVES EASTWARD ACROSS MONTANA AND NORTH
DAKOTA SENDING A PACIFIC ORIGIN COLD FRONT ACROSS SOUTHEASTERN
WYOMING. PASSAGE OF COLD FRONT OCCURS IN THE AFTERNOON...THUS MAXIMA
WILL STILL BE MILD WITH HIGHS ABOUT 15F ABOVE NORMAL. OROGRAPHIC
SNOW SHOWERS LOOK LIKELY ACROSS THE SNOWY RANGE/SIERRA MADRES WITH
FRONTAL PASSAGE. DRY ELSEWHERE DUE TO STRONG LOW/MID LEVEL
DOWNSLOPING.

FRIDAY NIGHT...MOIST SOUTHWESTERLY FLOW ALOFT PREVAILS. THUS DECENT
CHANCE OF OROGRAPHIC SNOW SHOWERS ACROSS THE SNOWY RANGE/SIERRA
MADRES. DRY ELSEWHERE DUE TO LOW/MID LEVEL DOWNSLOPING.

SATURDAY...GFS PROGS MOIST SOUTHWESTERLY FLOW TO CONTINUE WITH
DEEPLY SATURATED ATMOSPHERE ACROSS NORTHWESTERN COLORADO AND THE
SOUTHERN FRINGES OF WYOMING. THUS HIGH CHANCES OF OROGRAPHIC SNOW
SHOWERS IN ORDER ACROSS THE SNOWY RANGE/SIERRA MADRES. DRY ELSEWHERE
AS ATMOSPHERE WILL BE DRIER AND WITH LIMITED DYNAMICS. MAXIMA FROM
NEAR 30 WEST TO THE LOWER 40S EAST WITH 1000-500 MB THICKNESSES NEAR
5370 METERS.

SUNDAY...SHORTWAVE TROUGH MOVES NORTHEASTWARD ACROSS WYOMING AND
COLORADO. ATMOSPHERE BECOMES MORE SATURATED ACROSS OUR FORECAST AREA
AND COMBINED WITH SHORTWAVE DYNAMICS...OROGRAPHICS AND LOW LEVEL
MECHANICAL LIFT (UPSLOPE)...CHANCE OF SNOW IS IN ORDER. MAXIMA IN
THE 30S FOR NOW...BUT IT WILL LIKELY BE EVEN COLDER WITH THICK CLOUD
COVER AND THICKNESSES IN THE 5400 METER RANGE.

MONDAY...CHILLY DAY WITH 1000-500 MB THICKNESSES NEAR 5300 METERS
AND COLD SURFACE HIGH PRESSURE ACROSS EASTERN WYOMING/WESTERN SOUTH
DAKOTA. WILL CONTINUE WITH LOW CHANCES OF SNOW AS AIRMASS WILL STILL
BE MOIST AND WITH OVERRUNNING ALOFT OUT OF SOUTHWESTERN UNITED
STATES UPPER TROUGH.

TUESDAY...SOUTHWESTERLY FLOW ALOFT CONTINUES. WILL KEEP THE DAYTIME
DRY DUE TO LIMITED DYNAMICS. MAXIMA NEAR NORMAL PER THICKNESSES NEAR
5400 METERS.

&&

.AVIATION...MAIN AVIATION CONCERN WILL CONTINUE TO BE THE WEST WINDS
GUSTING TO 35 TO 40 KNOTS MAINLY TO THE WEST OF INTERSTATE 25
TONIGHT.  STRONGER WINDS WILL TAKE PLACE FROM 18Z WEDNESDAY TO 00Z
FRIDAY.  LATER TONIGHT AND CONTINUING THROUGH THURSDAY MORNING...
OROGRAPHICS AND MOISTURE WILL INCREASE OVER THE WEST PART OF THE
CWA.  EXPECT MOUNTAIN OBSCURMENT AND LIGHT SNOW OR FLURRIES ABOVE
9000 FEET MSL OVER THE SNOWY AND SIERRA MADRE RANGES.  ICING AND
TURBULENCE WILL ALSO INCREASE OVER CARBON AND ALBANY COUNTIES
WEDNESDAY AND WEDNESDAY NIGHT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING NEAR AND WEST OF INTERSTATE 25 FROM 11 AM
     WEDNESDAY THROUGH 5 PM THURSDAY. ZONES 61>67..69.
NE...NONE.

&&

WEILAND
Hazardous weather outlook, Dec 12, 9:26 PM MST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
926 PM MST TUE DEC 12 2006

WYZ061>067-069-131215-
NORTH CARBON-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE
RANGE-PLATTE-CHEYENNE FOOTHILLS-SOUTHWEST CARBON-SNOWY RANGE-
926 PM MST TUE DEC 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

WEST WINDS WILL GUST TO 40 MPH OVER AND NEAR THE LARAMIE AND SNOWY
RANGES FOR THE REST OF TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HIGH WIND WARNING IS IN EFFECT FROM 11 AM WEDNESDAY MORNING TO
5 PM THURSDAY AFTERNOON. WEST WINDS WILL INCREASE WEDNESDAY AFTERNOON
AND THROUGH THURSDAY. AT THE LOWER ELEVATIONS WIND SPEEDS WILL BE
SUSTAINED AT 35 TO 45 MPH WITH GUSTS TO 65 MPH.  OVER THE MOUNTAINS
THE WINDS DURING THAT TIME WILL BE SUSTAINED AT 45 TO 55 MPH WITH
GUSTS TO 75 MPH.  THE WINDS WILL CAUSE HAZARDOUS TRAVEL CONDITIONS
WEDNESDAY AFTERNOON THROUGH THURSDAY.

THE SNOWY AND SIERRA MADRE RANGES WILL SEE PERIODS OF LIGHT SNOW OR
FLURRIES WEDNESDAY THROUGH THURSDAY.  TWO TO 4 INCHES OF NEW SNOW
IS POSSIBLE DURING THAT TIME.

COLDER TEMPERATURES AND INCREASING CHANCES FOR PRECIPITATION ARE
EXPECTED THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ059-060-068-070-131215-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-GOSHEN-PINE BLUFFS-
926 PM MST TUE DEC 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

IT WILL BE WINDY AT TIMES WEDNESDAY THROUGH FRIDAY. COLDER WEATHER
ALONG WITH INCREASING CHANCES OF PRECIPITATION ARE EXPECTED THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

Event by event

4 high wind. Local standard time, as filed.

High Wind, Platte

When
December 13, 1:00 AM MST to December 14, 11:00 AM MST
Where
Platte forecast zone
Measured
63 kt (72 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways

High winds blew over southern portions of Platte County, Wy. with some gusts in excess of 70 mph recorded on Interstate 25 near the Bordeaux|Exit. At least 4 tractor-trailer trucks were reported blown over between mile markers 55 and 74 on Interstate 25.

High Wind, Cheyenne Foothills

When
December 13, 4:00 PM MST to 8:00 PM MST
Where
Cheyenne Foothills forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS

Peak wind gust of 69 mph recorded in Cheyenne, with an unofficial gust|of 71 mph 5 miles west of Cheyenne.

High Wind, Laramie Valley

When
December 13, 4:11 PM MST
Where
Laramie Valley forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement

Strong wind gust blew over a tractor-trailer truck on Interstate 80 just northwest of Laramie, WY.

High Wind, Laramie Range

When
December 13, 4:39 PM MST
Where
Laramie Range forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Public

Unofficial gust of 80 mph reported by public 12 miles SSE of Horse Creek, WY.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6274, 6272, 6275, 6273.